Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 23, NWS Duluth, MN

September 19, 2018Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Sep 19, 2018, 3:46 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Sep 19, 2018, 4:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2018, 3:46 AM CDT (08:46 UTC)
In effect from
Sep 19, 2018, 4:00 AM CDT
Expired
Sep 19, 2018, 7:57 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WHUS43 KDLH 190846
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
346 AM CDT Wed Sep 19 2018

...HIGH RISK OF RIP CURRENTS FOR THE BEACHES OF DULUTH AND
SUPERIOR TODAY...

.Strong east to northeast winds and waves along the beaches of 
Duluth and Superior today will cause a high risk of rip currents.
These currents make it unsafe to be in the water and it is 
recommended to stay out of the water.

MNZ037-WIZ001-191700-
/O.NEW.KDLH.BH.S.0023.180919T0900Z-180920T0200Z/
Carlton/South St. Louis-Douglas-
346 AM CDT Wed Sep 19 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...The beaches of Duluth and Superior...especially
  Minnesota Point and Wisconsin Point.

* TIMING...Today and this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
2 follow-up statements
797 
WHUS43 KDLH 190850
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
350 AM CDT Wed Sep 19 2018

...HIGH RISK OF RIP CURRENTS FOR THE BEACHES OF DULUTH AND
SUPERIOR TODAY...

.Strong east to northeast winds and waves along the beaches of
Duluth and Superior today will cause a high risk of rip currents.
These currents make it unsafe to be in the water and it is
recommended to stay out of the water.

MNZ037-WIZ001-200200-
/O.CON.KDLH.BH.S.0023.180919T0900Z-180920T0200Z/
Carlton/South St. Louis-Douglas-
350 AM CDT Wed Sep 19 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATIONS...The beaches of Duluth and Superior...especially 
  Minnesota Point and Wisconsin Point.

* TIMING...Today and this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.Are expected along the Lake Superior shoreline due to 
  high wave action and strong rip currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.Can make swimming difficult on days such as this. 
  Incoming waves in rapid succession can tire a swimmer quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
609 
WHUS43 KDLH 200057
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
757 PM CDT Wed Sep 19 2018

MNZ037-WIZ001-200200-
/O.CAN.KDLH.BH.S.0023.000000T0000Z-180920T0200Z/
Carlton/South St. Louis-Douglas-
757 PM CDT Wed Sep 19 2018

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Duluth has cancelled the Beach
Hazards Statement.

$$

Melde

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 19, 3:38 AM CDT, 8 minutes earlier.

Area forecast discussion, Sep 19, 3:38 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
338 AM CDT Wed Sep 19 2018

.SHORT TERM...(Today through Thursday night)
Issued at 338 AM CDT Wed Sep 19 2018

The main concern during the short term period through 12Z Friday
morning remains the potential for heavy rain over portions of
northwest Wisconsin and the I-35 corridor Thursday and Thursday
night.

Surface high pressure over the Northland this morning was wedged
between developing low pressure in the Plains and a weak area of
low pressure in southern Saskatchewan. A cool front was located
over northwest Ontario, northwest Minnesota, and North Dakota
while a nearly stationary front was found along the Kansas/
Nebraska Border east across northern Missouri. A broad area of
scattered showers and thunderstorms was found over South Dakota,
northern Nebraska, and portions of western and southern Iowa. The
showers and thunderstorms are forecast to advance eastward/
northward into eastern South Dakota, southern Minnesota, and
northern Iowa this morning, keeping the best rain chances south of
the Northland. A few showers were found in central and northern
Wisconsin, which are expected to slide farther eastward during the
early morning hours.

With this forecast package we've tightened the gradient in
precipitation chances through 12Z Thursday keeping the northern
zones dry while increasing rain chances across the south. As the
Plains low continues to strengthen today, the stationary front
will lift northward as a warm front. Isentropic ascent over the
boundary will lead to rain showers developing over central
Minnesota and central Wisconsin this afternoon which will
generally lift northward into our southernmost Minnesota zones and
much of northwest Wisconsin. Rainfall amounts through tonight of
up to three-quarters of an inch are anticipated. A few embedded
thunderstorms are not out of the question although the best
instability will remain well south of the area.

Attention then shifts to Thursday through Thursday night when the
main area of low pressure lifts along the warm front through
Minnesota and Wisconsin. There may be a brief break between the
rain and thunderstorms of tonight and the next round on Thursday.
Rain and storms will redevelop during the morning with the
greatest potential for rain over northwest Wisconsin initially,
expanding across the remainder of the Northland by late Thursday
afternoon. Precipitable water values between 1.5 and 1.75 inches
will build into Pine County and across northwest Wisconsin by
Thursday afternoon on strong southerly 850 mb winds. Limited
buoyancy of 500 to 1000 J/kg will be available for storms and will
gradually build late in the afternoon through the early evening
mainly from Hayward eastward. The limited areal extent of the
instability and relatively low magnitude should limit the flash
flooding potential. However, the long duration rain event may lead
to localized low-land flooding and ponding of water on roads.
Area streams will rise gradually and may result in additional
flooding.

The low pressure system lifts into northeast Ontario by 12Z
Friday. As the strongest forcing for ascent moves away from the
Northland, expect rain intensity to diminish. Northern Minnesota
will continue to experience light rain behind the departing low.

.LONG TERM...(Thursday through Tuesday)
Issued at 338 AM CDT Wed Sep 19 2018

Friday morning the strong low pressure system will pull off to
the east, with precipitation lingering in the morning hours across
the eastern portions of the forecast area, followed by a dry
afternoon. Breezy north winds in the morning will diminish during
the afternoon hours. Cold air moving in aloft should help produce
high temperatures in the 50s, and we will likely have a decent
cumulus field during the afternoon hours. This cumulus field
should clear during the evening, and with a ridge of high pressure
settling into the area, expect a rather chilly night Friday
night. Have gone with min temperatures on the cold end of
guidance, and it looks like we will have some concerns for frost
overnight. It is in the forecast, and will be mentioning it in the
HWO as well this morning.

We return to a strongly zonal upper level pattern by this
weekend, with some relatively weak shortwaves that move through
the upper level flow to bring some small chance pops to the
northern portions of the forecast area on both Saturday and
Sunday. Temperatures will warm slightly going through the weekend.

Early next week a stronger upper level trough moves across the
CONUS, which appears to bring us some greater chances for
precipitation Sunday night through Monday night, with near normal
temperatures. The troughing aloft remains over the area through
the middle part of the week, with some small precipitation chances
through Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1242 AM CDT Wed Sep 19 2018

A mix of conditions were occurring across the Northland late this
evening, from VFR over north central Minnesota to mostly MVFR
over northwest Wisconsin. MVFR and IFR ceilings will expand
tonight and the chance for showers will increase, mainly over
northwest Wisconsin. Rain will be likely for a time on Wednesday,
especially over southern portions of the Northland. Ceilings will
increase through the day Wednesday, most likely over northern
Minnesota. An approaching area of low pressure will cause ceilings
to decrease and rain chances to increase again Wednesday night,
mainly over the southern half of the Northland.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  51  58  48 /  40  60  90  80
INL  64  44  59  41 /  10  10  80  80
BRD  61  52  60  48 /  40  60  90  60
HYR  60  54  64  52 /  60  70  90  80
ASX  60  53  61  53 /  60  70  90  90

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Huyck
LONG TERM...LE
AVIATION...DTM/LE
Hazardous weather outlook, Sep 18, 8:05 PM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
805 PM CDT Tue Sep 18 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
805 PM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

A few thunderstorms will be possible across east central
Minnesota and northwest Wisconsin later tonight. The storms are
not expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

East to northeast winds will likely lead to a high risk for rip
currents on the beaches of Duluth and Superior through the rest
of the week.

A period of heavy rainfall with a few isolated thunderstorms is
expected on Thursday, with total rainfall amounts of two to three
inches expected. This heavy rainfall may cause minor flooding and
ponding, especially in urban areas. Rainfall amounts will be
greatest in northwest Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report rainfall amounts to the
National Weather Service.

LSZ121-140>148-191030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
805 PM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

East winds will again increase Wednesday through Friday morning
resulting in building waves and hazardous conditions for small
craft across western Lake Superior. Gales to 35 knots are possible
on Thursday afternoon into Thursday evening.

Next Monday into Tuesday east winds may again increase resulting
in building waves and hazardous conditions for small craft.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 18, 11:36 PM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
1136 PM CDT TUE SEP 18 2018

WIZ006-190500-
Burnett-
1136 PM CDT TUE SEP 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURNETT COUNTY...

At 1136 PM CDT, a strong thunderstorm was 9 miles southeast of Rush
City, or 18 miles southeast of Pine City, moving east at 35 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Trade Lake, Siren, Branstad, Randall, Falun, Four Corners, Trade
River, and Alpha.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4569 9287 4583 9238 4573 9236 4573 9253
      4564 9253 4564 9289
TIME...MOT...LOC 0436Z 260DEG 29KT 4559 9281

Melde

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 11:36 PM CDTSpecial Weather StatementDLHBurnett24 min
Sep 19, 10:14 AM CDTSmall Craft AdvisoryDLH30 hr
Sep 19, 3:37 PM CDTGale WarningDLH30 hr

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.